Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 93, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at May 3, 2020, 4:17 PM CDT for 7 counties in Tennessee. It was in force for 43 min. 10 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 3, 2020, 4:17 PM CDT (21:17 UTC)
- Expired
- May 3, 2020, 5:00 PM CDT
- In force
- 43 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Cheatham County, TN, Davidson County, TN, Hickman County, TN, Marshall County, TN, Maury County, TN, Rutherford County, TN, Williamson County, TN
The radar
The Nashville radar (KOHX), 27 km from the middle of the area, began a volume at 21:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 3, 4:30 PM CDT | TSTM WND DMG | Franklin, TN | TREES DOWN IN BACKYARD OF NWS EMPLOYEE HOUSE |
| May 3, 4:30 PM CDT | TSTM WND DMG | Spring Hill, TN | NUMEROUS TREES DOWN AND ROOF DAMAGE TO HOMES IN SPRING HILL |
| May 3, 4:35 PM CDT | TSTM WND DMG | 2 Nw Oak Hill, TN | HISTORIC 200 YEAR OLD OAK TREE BLOWN DOWN AT JT MOORE MIDDLE SCHOOL |
| May 3, 4:35 PM CDT | TSTM WND DMG | 4 Ese Thompson'S Statio, TN | *** 1 FATAL *** TREE REPORTEDLY FELL ONTO AND KILLED A MAN NEAR BETHESDA ROAD AT HIGHWAY 431 |
| May 3, 4:35 PM CDT | TSTM WND DMG | Brentwood, TN | MULTIPLE LARGE TREES DOWN 1 MILE NORTH OF CONCORD RD AND WILSON PIKE INTERSECTION. 1 TREE FELL ON A DOG KENNEL...NO DOGS IN THE KENNEL AT THE TIME. |
| May 3, 4:44 PM CDT | TSTM WND DMG | 5 Se Donelson, TN | FOUR CORNERS MARINA WAS DAMAGED AS WELL AS SEVERAL BOATS |
| May 3, 4:44 PM CDT | TSTM WND GST 71 | 2 Nw Nashboro Village, TN | NASHVILLE AIRPORT ASOS MEASURED A WIND GUST OF 62 KNOTS / 71 MPH |
| May 3, 4:46 PM CDT | TSTM WND DMG | 2 Se Cherry Hills, TN | *** 1 INJ *** FALLING TREE INJURED HIKER NEAR PERCY PRIEST LAKE |
| May 3, 4:51 PM CDT | TSTM WND GST 61 | 2 Nne Smyrna, TN | SMYRNA AIRPORT ASOS MEASURED A WIND GUST OF 53 KNOTS / 61 MPH |
| May 3, 4:55 PM CDT | TSTM WND DMG | La Vergne, TN | LARGE TREES DOWN...WIND GUST ESTIMATION OF 70 MPH |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 12 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 11:44 AM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| May 3, 3:40 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 9.3 hours before the alert went out and 14 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1582 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 201 m²/s²
- 0-3 km storm-relative helicity
- 208 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
624
WUUS54 KOHX 032117
SVROHX
TNC021-037-081-117-119-149-187-032200-
/O.NEW.KOHX.SV.W.0093.200503T2117Z-200503T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
417 PM CDT Sun May 3 2020
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Southern Davidson County in Middle Tennessee...
North central Marshall County in Middle Tennessee...
Northwestern Rutherford County in Middle Tennessee...
Northern Maury County in Middle Tennessee...
Williamson County in Middle Tennessee...
South central Cheatham County in Middle Tennessee...
East central Hickman County in Middle Tennessee...
* Until 500 PM CDT.
* At 417 PM CDT, severe thunderstorms were located along a line
extending from near White Bluff to near Fairview to 8 miles east of
Centerville, moving east at 60 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to
mobile homes, roofs, and outbuildings.
* Locations impacted include...
Franklin, Columbia, Smyrna, Brentwood, La Vergne, Spring Hill,
Nolensville, Forest Hills, Oak Hill, Belle Meade, Kingston Springs,
Thompson's Station, Pegram, Fairview, Bellevue, Antioch, Rural
Hill, Eagleville, Berry Hill and Primm Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is an EXTREMELY DANGEROUS SITUATION. These storms are producing
widespread wind damage. SEEK SHELTER NOW inside a sturdy structure
and stay away from windows!
&&
LAT...LON 3617 8657 3615 8655 3614 8656 3614 8653
3611 8653 3611 8654 3608 8649 3597 8645
3558 8680 3571 8731 3595 8719 3617 8714
TIME...MOT...LOC 2117Z 266DEG 50KT 3616 8715 3597 8717 3576 8731
HAIL...0.75IN
WIND...70MPH
$$
Whitehead1 follow-up statement
013
WWUS54 KOHX 032147
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
447 PM CDT Sun May 3 2020
TNC021-081-032156-
/O.CAN.KOHX.SV.W.0093.000000T0000Z-200503T2200Z/
Cheatham TN-Hickman TN-
447 PM CDT Sun May 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL CHEATHAM AND
EAST CENTRAL HICKMAN COUNTIES IS CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
Middle Tennessee.
LAT...LON 3617 8657 3615 8655 3614 8656 3614 8653
3611 8653 3611 8654 3608 8649 3597 8645
3558 8680 3564 8700 3599 8683 3617 8685
TIME...MOT...LOC 2146Z 266DEG 50KT 3619 8665 3600 8667 3579 8681
$$
TNC037-117-119-149-187-032200-
/O.CON.KOHX.SV.W.0093.000000T0000Z-200503T2200Z/
Davidson TN-Marshall TN-Rutherford TN-Maury TN-Williamson TN-
447 PM CDT Sun May 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM CDT
FOR SOUTHEASTERN DAVIDSON...NORTH CENTRAL MARSHALL...NORTHWESTERN
RUTHERFORD...NORTHEASTERN MAURY AND EASTERN WILLIAMSON COUNTIES...
At 446 PM CDT, severe thunderstorms were located along a line
extending from Hermitage to near Nolensville to near Thompson's
Station, moving east at 60 mph.
HAZARD...70 mph wind gusts and penny size hail.
SOURCE...Radar indicated.
IMPACT...Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Franklin, Columbia, Smyrna, Brentwood, La Vergne, Spring Hill,
Nolensville, Forest Hills, Oak Hill, Thompson's Station, Antioch,
Rural Hill, Eagleville, Berry Hill, I-65 East Of Columbia, Triune and
Percy Priest Lake.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
This is an EXTREMELY DANGEROUS SITUATION. These storms are producing
widespread wind damage. SEEK SHELTER NOW inside a sturdy structure
and stay away from windows.
&&
LAT...LON 3617 8657 3615 8655 3614 8656 3614 8653
3611 8653 3611 8654 3608 8649 3597 8645
3558 8680 3564 8700 3599 8683 3617 8685
TIME...MOT...LOC 2146Z 266DEG 50KT 3619 8665 3600 8667 3579 8681
HAIL...0.75IN
WIND...70MPH
$$
WhiteheadWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 2:17 PM CDT, 2 hours earlier.
Area forecast discussion, May 3, 2:17 PM CDT, 2 hours before
Area Forecast Discussion National Weather Service Nashville TN 217 PM CDT Sun May 3 2020 .DISCUSSION... Bowing line of thunderstorms currently pushing across the MO bootheel. This activity will be reaching the northwestern extremes of middle TN between 3 pm and 4 pm. The atmosphere across the mid state is quite unstable with dewpoints now well into the 60s and sfc capes around 2000 j/kg in our northwest. There is a warm layer around 700 mb but caps are diminishing with time, especially north of I-40. Additional partial development will be possible ahead of the main line of advancing storms. It will however take a little longer for that activity to commence. The threat of severe weather is due primarily to the advancing line of storms and a severe tstm watch is in effect until 6 PM for our northwest. This line may need to be extended eastward later. Large hail and damaging winds are the threats for this afternoon. Otw, average qpf amounts tonight will average around one half inch. However, some cell training will produce some locally heavier amounts of an inch or so. Moving on, boundary will push south overnight. The better instability zone will switch to south of us on Monday. And with little forcing, I am not seeing much during the day. Monday night, a warm front will be lifting northward. Instabilities will begin to increase and we could see a few strong storms west of I-65 at that time. During the day Tuesday, the sfc low will move eastward across KY with instability increasing to the east of I-65 as the day progresses. It looks as though strong storms will again be possible, mainly east of I-65 on Tuesday afternoon. This will be in advance of the main cold frontal passage. Near term temps, looking rather warm, particularly our overnight lows which will be in the lower 60s. Cooler Tuesday night behind the aforementioned fropa. In the ext fcst, showers are possible in our east on Wednesday. Models are rather peculiar at that time as they try to strum up sfc instability with a northerly sfc fetch. Not buying it so will exclude thunder. Following this, models are leaning toward a Gulf system by late week with rain showers returning. For the ext temps, its looking below normal with highs, for Thursday on, mostly in the 60s. And just to serve notice, the 6-10 day outlook reflects well below normal temperatures. Could be some frost advisory perhaps in our future? We shall see. && .AVIATION... 18Z TAF DISCUSSION. VFR conditions expected for most of this TAF cycle, but a cluster of +TSRA headed towards Middle TN will bring IFR to LIFR conditions with very gusty west winds this afternoon/early evening. While each terminal is expected to get a couple hour break where VFR could return this evening, additional TS are expected throughout the evening, with degraded conditions for the rest of the night. && .PRELIMINARY POINT TEMPS/POPS... Nashville 60 77 62 78 49 / 70 20 70 40 30 Clarksville 55 76 59 75 48 / 70 30 100 30 10 Crossville 57 72 58 76 48 / 70 20 90 90 30 Columbia 62 79 64 79 49 / 60 30 30 30 20 Lawrenceburg 63 78 64 81 50 / 50 30 30 40 30 Waverly 57 77 61 76 48 / 70 30 80 30 10 && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......21 AVIATION........Unger
Hazardous weather outlook, May 3, 5:12 AM CDT, 11 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 512 AM CDT Sun May 3 2020 TNZ005>011-023>034-056>066-075-077>080-093>095-041015- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-Jackson- Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-Maury- Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-Coffee- Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 512 AM CDT Sun May 3 2020 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...Today and Tonight. Strong to severe thunderstorms will be possible in the afternoon and evening today. Main threat if any strong storms develop will be damaging winds and hail, along with isolated flash flooding possible. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong to severe thunderstorms will be possible again during the afternoon and evening on Monday across the mid state, with main threats being hail and damaging winds. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. Please relay any information about observed severe weather to the NWS while following all local, state, and CDC guidelines.
In the hours before
Special weather statement, May 3, 2:56 PM CDT, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Nashville TN
256 PM CDT Sun May 3 2020
TNZ005-032030-
Stewart TN-
256 PM CDT Sun May 3 2020
...SIGNIFICANT WEATHER ADVISORY FOR STEWART COUNTY UNTIL 330 PM
CDT...
At 255 PM CDT, Doppler radar was tracking a strong thunderstorm near
Paris Landing State Park, moving east at 45 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Dover, Big Rock, Land Between The Lakes and Indian Mound.
A Severe Thunderstorm Watch remains in effect until 600 PM CDT for
Middle Tennessee.
LAT...LON 3666 8785 3663 8785 3664 8764 3649 8762
3641 8803 3645 8806 3647 8805 3649 8806
3652 8804 3656 8803 3668 8807 3668 8802
TIME...MOT...LOC 1955Z 259DEG 41KT 3648 8819
WhiteheadLocal storm report, May 3, 3:43 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
343 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM TSTM WND DMG 8 WSW DOVER 36.46N 87.98W
05/03/2020 STEWART TN EMERGENCY MNGR
TREES DOWN ON HIGHWAY 232
&&
EVENT NUMBER OHX2000332
SHAMBURGERLocal storm report, May 3, 3:45 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
345 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0343 PM TSTM WND GST DOVER 36.48N 87.84W
05/03/2020 E70 MPH STEWART TN EMERGENCY MNGR
&&
EVENT NUMBER OHX2000333
SHAMBURGERLocal storm report, May 3, 3:56 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
356 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0351 PM TSTM WND DMG 4 W DOVER 36.48N 87.91W
05/03/2020 STEWART TN EMERGENCY MNGR
TREE ON A HOUSE ON TWIN OAKS ROAD. NUMEROUS TREES DOWN
ACROSS WESTERN STEWART COUNTY WITH APPX 1000 PEOPLE
WITHOUT POWER
&&
EVENT NUMBER OHX2000334
SHAMBURGERLocal storm report, May 3, 4:09 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
409 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG LINDEN 35.61N 87.84W
05/03/2020 PERRY TN SOCIAL MEDIA
NUMEROUS REPORTS OF TREES AND POWER LINES DOWN WITH
POWER OUTAGES ACROSS PERRY COUNTY
&&
EVENT NUMBER OHX2000335
SHAMBURGERLocal storm report, May 3, 4:17 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
417 PM CDT SUN MAY 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0415 PM TSTM WND DMG 3 NE TENNESSEE CITY 36.12N 87.47W
05/03/2020 DICKSON TN SOCIAL MEDIA
TREES UPROOTED AND POWER LINES DOWN ON WALNUT GROVE
ROAD
&&
EVENT NUMBER OHX2000336
SHAMBURGERThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 2:56 PM CDT | Special Weather Statement | OHX | Stewart | 34 min |
| May 3, 3:13 PM CDT | Severe Thunderstorm Warning | OHX | Houston, Montgomery, Stewart | 47 min |
| May 3, 3:22 PM CDT | Severe Thunderstorm Warning | OHX | Dickson, Hickman, Houston, Humphreys | 38 min |
| May 3, 3:37 PM CDT | Severe Thunderstorm Warning | OHX | Hickman, Humphreys, Lewis, Perry, Wayne | 38 min |
| May 3, 3:44 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Houston, Montgomery, Stewart | 46 min |
| May 3, 3:54 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Dickson, Hickman, Humphreys, Maury, Williamson | 36 min |
| May 3, 4:11 PM CDT | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Montgomery, Robertson, Sumner | 34 min |
| May 3, 4:12 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Hickman, Lawrence, Lewis, Maury, Wayne | 48 min |
| May 3, 4:26 PM CDT | Severe Thunderstorm Warning | OHX | Lawrence, Wayne | 19 min |
| May 3, 4:35 PM CDT | Severe Thunderstorm Warning | OHX | Giles, Lawrence, Wayne | 40 min |
| May 3, 4:41 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Giles, Marshall, Maury, Rutherford, Williamson | 49 min |
| May 3, 4:43 PM CDT | Severe Thunderstorm Warning | OHX | Davidson, Macon, Robertson, Sumner, Trousdale, Wilson | 47 min |
| May 3, 4:49 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, Davidson, DeKalb, Rutherford, Smith, Wilson | 41 min |
| May 3, 5:06 PM CDT | Severe Thunderstorm Warning | OHX | Bedford, Cannon, Coffee, Giles, Grundy, Marshall and 2 more | 39 min |
| May 3, 5:11 PM CDT | Severe Thunderstorm Warning | OHX | Clay, DeKalb, Jackson, Macon, Putnam, Smith and 4 more | 49 min |
| May 3, 5:18 PM CDT | Severe Thunderstorm Warning | OHX | Cannon, DeKalb, Van Buren, Warren, White | 42 min |
| May 3, 5:23 PM CDT | Tornado Warning | OHX | Clay, Jackson, Macon, Smith, Trousdale | 16 min |
| May 3, 5:43 PM CDT | Severe Thunderstorm Warning | OHX | Clay, Fentress, Jackson, Overton, Pickett, Putnam | 62 min |
| May 3, 5:44 PM CDT | Severe Thunderstorm Warning | OHX | Grundy | 16 min |
| May 3, 5:53 PM CDT | Severe Thunderstorm Warning | OHX | Cumberland, Fentress, Putnam, Van Buren, White | 37 min |
| May 3, 6:21 PM CDT | Special Weather Statement | OHX | Wayne | 24 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.